Alert archive / Illinois / Special Weather Statements in 2016

Special Weather Statement, NWS Lincoln, IL

August 29, 201616 counties in Illinois

NWS Lincoln, IL issued this special weather statement at Aug 29, 2016, 1:21 PM CDT for 16 counties in Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2016, 1:21 PM CDT (18:21 UTC)
Expired
Aug 29, 2016, 5:15 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL

Counties Cass County, IL, Fulton County, IL, Knox County, IL, Logan County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Peoria County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 49 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS83 KILX 291821
SPSILX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
121 PM CDT MON AUG 29 2016

ILZ027>031-036>038-040>043-047>051-292215-
KNOX-FULTON-WOODFORD-SCOTT-MORGAN-PEORIA-STARK-CASS-DE
WITT-SANGAMON-SCHUYLER-MARSHALL-MASON-MCLEAN-TAZEWELL-MENARD-LOGAN-
121 PM CDT MON AUG 29 2016

...FUNNEL CLOUDS SIGHTED OVER WEST-CENTRAL ILLINOIS...

ATMOSPHERIC CONDITIONS EXIST ACROSS THE AREA TODAY THAT FAVOR THE
POSSIBLE FORMATION OF WEAK CIRCULATIONS...ALONG AN EXISTING BOUNDARY.
SOME OF THESE CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING
SHOWERS AND THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE
RAIN BEGINS...THE FUNNEL CLOUD DISSIPATES.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT
THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL
CLOUD WILL EXHIBIT SPINNING IN A COUNTER CLOCKWISE DIRECTION.

IN RARE INSTANCES...THESE FUNNELS MAY BRIEFLY TOUCH DOWN. STAY
ALERT... AND BE PREPARED TO MOVE TO A SAFE SHELTER...IF A FUNNEL
CLOUD APPROACHES THE GROUND.

&&

LAT...LON 4115 8964 4110 8905 4075 8893 4076 8859
      4062 8858 4061 8846 4044 8846 4005 8914
      3995 8915 3952 8972 3952 9058 3971 9065
      3997 9051 4011 9091 4028 9091 4028 9045
      4115 9044 4115 8987 4123 8986 4124 8964
$$

BARNES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Aug 29, 12:53 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 29, 12:53 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1253 PM CDT MON AUG 29 2016

.UPDATE...
Issued at 952 AM CDT Mon Aug 29 2016

14z/9am surface analysis shows 1018mb low over eastern South
Dakota, with stationary frontal boundary extending E/SE from the
low into northern Illinois. Based on observed dewpoint gradient,
it appears that particular boundary is roughly along the I-80
corridor. Meanwhile further south, an outflow boundary from
thunderstorms last evening is present...although its difficult to
locate. Most likely location for this boundary is from roughly
KUIN to near KRSV. Latest radar imagery shows mostly dry
conditions across the KILX CWA this morning, although a few
showers have developed over Vermilion County. As was the case
yesterday, am expecting scattered thunderstorms to develop along
the synoptic front and perhaps also along the old outflow
boundary later today. 13z HRRR focuses much of the afternoon
convection near the stationary front...mainly along/north of
I-74..but it also shows numerous storms firing over Missouri into
west-central Illinois. Given current satellite imagery showing
clear skies across Missouri, am not sold on the western CWA
storms. Will continue to feature chance PoPs across the northern
two-thirds of the CWA, with just slights along/south of I-70. Any
storm that develops will be slow-moving and capable of torrential
rainfall. High temperatures will mainly be in the middle to upper
80s, with lower 90s across the SE.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 334 AM CDT Mon Aug 29 2016

Today will be another day with a warm and humid air over the area,
along with a weak boundary somewhere in or near the CWA. This means
that scattered showers and thunderstorms will still be possible
today through early this evening. With mid level ridge over the
area, steering flow will be quite weak and this means storms and
associated outflow boundaries will move in odd directions. Due to
the lack of a strong surface features for storms to develop on, will
just have chance pops for the whole area. Like last night, storms
should diminish after sunset again this evening. Light fog could be
an issue tonight, but could be some issues with cloud cover, that
could keep fog in check, so will not be including in forecast at
this time.

Afternoon highs will be slightly cooler than yesterday, being in the
middle 80s in the north to around 90 in the southeast. Overnight
lows will be in the upper 60s to around 70.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 334 AM CDT Mon Aug 29 2016

A strong 594 dm 500 mb subtropical high pressure ridge from the mid
Atlantic states and ridging westward across the Ohio and mid MS
river valleys today and Tuesday will give way to a fairly strong
upper level trof digging southward over the Great Lakes and Ohio
river valley Wed/Thu. Forecast models have been consistent with this
and forecast confidence is good for this pattern change during 2nd
half of week. At the surface, 1026 mb high pressure over lower MI
and into Ontario will be replaced by a stronger/larger Canadian high
pressure moving slowly southeast into the Great Lakes region late
this week. A moist air mass with 1.5-2 inches of precipitable water
will be in place over central/southeast IL until a cold front pushes
SSE through the area on Wednesday and brings drier air Wed night and
Thu. Expect more chances of showers and thunderstorms through Wed,
with locally heavy rains possible from slow moving thunderstorms
within the tropical airmass. SPC has a marginal risk of severe
storms nw of the IL river late Tue afternoon into Tue evening for
gusty winds and possible hail as well. Highs Tue will range from the
mid to upper 80s, with Southeast IL near 90F. Heat indices Tue
afternoon will be back in the 90s with dewpoints in the lower to
middle 70s. Muggy lows Tuesday night in the upper 60s to around
70F with patchy fog overnight, though more cloud cover expected
especially nw of I-70 to limit coverage of fog. Highs Wed range
from around 80F from I-74 north to mid 80s south of I-70. Still
humid Wed with dewpoints in the upper 60s and lower 70s, highest
in southern CWA.

Drier, cool and more pleasant conditions expected Thu-Sat due to
Canadian high pressure over the Great Lakes pushing drier dewpoints
in the mid 50s to lower 60s into central IL. Also having upper level
ridge pushing back east over IL by Sat morning ensuring dry weather.
Highs Thu and Fri in the upper 70s, except around 80F in southeast
IL on Thu. Highs Sat around 80F. Lows Thu night and Fri night in the
mid to upper 50s, and lower 60s for lows Sat night. Most of our area
remains dry on Sunday with just slight chance of showers and
thunderstorms by Galesburg as disturbances ejecting northeast from
the central plains into the western Great Lakes. Have 20-40% chance
of showers and thunderstorms over the IL river valley from I-55 nw
on Sunday night and Monday as these disturbances get closer to
central IL, while strong upper level ridge keeps southeast IL dry.
Temps and humidity levels will gradually rise Sun/Mon as surface
high pressure pushes east and get into an increasing southerly flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1253 PM CDT Mon Aug 29 2016

Robust Cu field with high MVFR/low VFR bases has developed
along/west of I-55 early this afternoon. Based on persistence
forecast from the past couple of days, will include a period of
MVFR ceilings at KBMI through 20z before ceilings rise to between
3500 and 4000ft. Elsewhere around central Illinois, will introduce
VFR ceilings and VCTS over the next couple of hours. HRRR seems to
have a good handle on the current situation, suggesting scattered
convection will mainly be confined to the western half of the CWA
this afternoon/early evening. Will hold off on any TEMPO thunder
groups until convective trends at specific terminals become better
defined. Once diurnal storms dissipate by 01/02z, mostly clear
conditions will be noted tonight, with patchy fog forming toward
dawn Tuesday. Have lowered visbys to between 4 and 5 miles after
09z accordingly.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Barnes
SHORT TERM...Auten
LONG TERM...07
AVIATION...Barnes
Hazardous weather outlook, Aug 29, 12:00 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1200 PM CDT MON AUG 29 2016

ILZ027>031-036>038-040>043-047>051-301100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
1200 PM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THE EARLY
EVENING. DUE TO THE VERY MOIST AIRMASS IN PLACE AND THE SLOW
MOVEMENT OF THE STORMS, LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW STRONG
STORMS WITH GUSTY WINDS...HAIL...AND LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE ON TUESDAY AS A COLD FRONT APPROACHES FROM THE
NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-301100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
1200 PM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THE EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, Aug 29, 8:18 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
818 AM CDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       LACON                   41.02N 89.41W
08/29/2016  M1.58 INCH       MARSHALL           IL   CO-OP OBSERVER

            24-HOUR TOTAL

&&

EJL
Local storm report, Aug 29, 10:54 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1054 AM CDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NW KNOXVILLE          40.92N 90.30W
08/29/2016  M1.40 INCH       KNOX               IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       DANVERS                 40.53N 89.17W
08/29/2016  M1.63 INCH       MCLEAN             IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       2 WNW DANVERS           40.54N 89.21W
08/29/2016  M1.17 INCH       MCLEAN             IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       5 NNW EL PASO           40.81N 89.05W
08/29/2016  M1.29 INCH       WOODFORD           IL   COCORAHS

            24-HOUR TOTAL

0800 AM     HEAVY RAIN       6 W SPARLAND            41.03N 89.56W
08/29/2016  M2.27 INCH       MARSHALL           IL   COCORAHS

            24-HOUR TOTAL

&&

EJL
Special weather statement, Aug 29, 1:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
121 PM CDT MON AUG 29 2016

ILZ027>031-036>038-040>043-047>051-292215-
KNOX-FULTON-WOODFORD-SCOTT-MORGAN-PEORIA-STARK-CASS-DE
WITT-SANGAMON-SCHUYLER-MARSHALL-MASON-MCLEAN-TAZEWELL-MENARD-LOGAN-
121 PM CDT MON AUG 29 2016

...FUNNEL CLOUDS SIGHTED OVER WEST-CENTRAL ILLINOIS...

ATMOSPHERIC CONDITIONS EXIST ACROSS THE AREA TODAY THAT FAVOR THE
POSSIBLE FORMATION OF WEAK CIRCULATIONS...ALONG AN EXISTING BOUNDARY.
SOME OF THESE CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING
SHOWERS AND THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE
RAIN BEGINS...THE FUNNEL CLOUD DISSIPATES.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT
THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL
CLOUD WILL EXHIBIT SPINNING IN A COUNTER CLOCKWISE DIRECTION.

IN RARE INSTANCES...THESE FUNNELS MAY BRIEFLY TOUCH DOWN. STAY
ALERT... AND BE PREPARED TO MOVE TO A SAFE SHELTER...IF A FUNNEL
CLOUD APPROACHES THE GROUND.

&&

LAT...LON 4115 8964 4110 8905 4075 8893 4076 8859
      4062 8858 4061 8846 4044 8846 4005 8914
      3995 8915 3952 8972 3952 9058 3971 9065
      3997 9051 4011 9091 4028 9091 4028 9045
      4115 9044 4115 8987 4123 8986 4124 8964

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:47 PM CDTSpecial Weather StatementILXLawrence43 min
Aug 28, 10:43 PM CDTAreal Flood AdvisoryILXCrawford3 hr

Nearby

Special Weather Statements in Illinois, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.